Alert archive / Utah / Flash Flood Warnings in 2006

Flash Flood Warning 12, NWS Salt Lake City, UT

July 20, 2006Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 20, 2006, 5:31 PM MDT for Garfield County, Wayne County, Utah. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2006, 5:31 PM MDT (23:31 UTC)
Expired
Jul 20, 2006, 7:30 PM MDT
In force
119 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 164 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.5 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 202333
FFWSLC
UTC017-055-210130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
531 PM MDT THU JUL 20 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL GARFIELD COUNTY IN UTAH...
  SOUTH CENTRAL WAYNE COUNTY IN UTAH...

* UNTIL 730 PM MDT.

* AT 524 PM MDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM   
OVER THE CAPITOL REEF NATIONAL PARK AREA.  THIS INCLUDES SLOT 
CANYONS AND DRY WASHES IN THE PARK AND AREAS TO THE EAST INCLUDING 
SANDY CREEK AND CRESCENT CREEK.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

FLOODING FROM THIS THUNDERSTORM WILL TAKE APPROXIMATELY TWO HOURS TO 
TRAVEL NORTH NEAR THE TOWN OF CAINEVILLE. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3791 11119 3790 11093 3813 11091 3830 11103
      3808 11127

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:30 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 20, 3:30 PM MDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 PM MDT THU JUL 20 2006

.SYNOPSIS...THE RIDGE OF HIGH PRESSURE WILL MOVE WEST TO NORTHERN
NEVADA BY FRIDAY. THIS WILL PROVIDE A DRIER NORTHERLY FLOW OVER ALL
BUT SOUTHERN PORTIONS FOR BOTH FRIDAY AND SATURDAY. THE AIRMASS OVER
SOUTHERN PORTIONS REMAIN RATHER MOIST THROUGH THE WEEKEND. THE RIDGE
WILL SLOWLY MOVE BACK OVER UTAH BY EARLY NEXT WEEK ALLOWING MOISTURE
TO RETURN.

&&

.DISCUSSION...SATELLITE INDICATING THAT DESPITE RATHER HIGH SURFACE
DEWPOINT STILL IN PLACE OVER NORTHERN UTAH IT HAS BEEN HARD TO GET
CONVECTION TO FIRE UP. APPARENTLY SHORT WAVE THAT WENT BY TO THE
NORTH THIS MORNING IN COMBINATION WITH SOME SUBSIDENCE DEVELOPING TO
THE EAST OF THE BUILDING RIDGE TO THE WEST OVER NEVADA HAS PUT AT
LEAST A WEAK CAP OVER NORTHERN UTAH. SOME BUILDUPS THAT OCCURRED IN
THE EARLY AFTERNOON HAVE SINCE FALLEN APART. THEREFORE HAVE SHAVED
POPS IN THE NORTH FOR THIS EVENING AS WELL AS OVERNIGHT.

THE NORTH WILL REMAIN DRY THROUGH SUNDAY WITH THE EXCEPTION OF SOME
MOISTURE SEEPING NORTHWARD ALONG THE NEVADA BORDER SUNDAY EVENING.
THE DRIER AIRMASS WILL ALLOW TEMPERATURES TO DROP SEVERAL DEGREES
COOLER TONIGHT ACROSS THE NORTH AND JUST A COUPLE OF DEGREES IN THE
CENTRAL AREAS DEPENDING ON AMOUNT OVER CLOUD COVER. DUE TO COOLER
OVERNIGHT TEMPERATURES TONIGHT HAVE BACKED OFF JUST A TAD FOR
MAXIMUM TEMPERATURES FRIDAY FROM ABOUT SLC NORTHWARD. TEMPERATURES
WILL ONCE AGAIN HIT THE TRIPLE DIGITS ACROSS MUCH OF THE REGION
SATURDAY AND SUNDAY AS THE RIDGE BUILDS OVERHEAD.

HIGH PRECIPITATION RATES OCCURRING WITH THE THUNDERSTORMS OVER
SOUTHERN UTAH THIS AFTERNOON BUT SO FAR ENOUGH MOVEMENT IN ADDITION
TO THEM NOT BEING IN FLASH FLOOD PRONE AREAS TO CAUSE ANY
PROBLEMS.  THESE STORMS WILL CONTINUE INTO THIS EVENING BUT THEY
SHOULD DIE OFF QUICKLY AFTER SUNSET DUE TO LACK OF ANY APPARENT
FORCING MECHANISM. MOISTURE NOT ADVERTISED TO BE REMOVED COMPLETELY
ACROSS THE SOUTH THROUGH THE WEEKEND SO WILL KEEP MENTION OF
SCATTERED THUNDERSTORMS. THE SOUTHEAST MAY SEE ITS DRIEST DAY ON
SATURDAY AS THE NORTHEAST FLOW BECOMES A LITTLE STRONGER. HAVE
LOWERED THE FLASH FLOOD POTENTIAL OVER SOUTHERN UTAH FOR THE NEXT
COUPLE OF DAYS TO MODERATE AND LOW IN THE SOUTHEAST SATURDAY DUE TO
A LITTLE MORE FLOW AND SLIGHTLY DRIER AIRMASS SETTING IN.

HOT EARLY NEXT WEEK BUT AS THE RIDGE WANDERS BACK ACROSS UTAH
MOISTURE WILL RETURN. EC A LITTLE FLATTER WITH RIDGE THAN GFS BY
MIDWEEK. WILL USE A MIX OF MODELS FOR THE EXTENDED.

&&

.AVIATION...A DRIER AIRMASS WILL BECOME ESTABLISHED OVER THE AREA
THROUGH THIS WEEKEND. THE ONLY CONCERNS WILL BE THE HOT TEMPERATURES
EACH AFTERNOON WHICH WILL HAVE A DIRECT IMPACT ON THE DENSITY
ALTITUDE.

&&

.FIRE WEATHER...MOISTURE IN PLACE ACROSS CENTRAL AND SOUTHERN UTAH
WILL CONTINUE TO RESULT IN SCATTERED TO WIDESPREAD SHOWERS AND
THUNDERSTORMS THROUGH THIS EVENING. WETTING RAINS ARE EXPECTED WITH
THESE STORMS...ALONG WITH GUSTY ERRATIC WINDS.

OTHERWISE  HIGH PRESSURE WILL BRING A DRYING AND WARMING TREND TO
THE DISTRICT FRIDAY THROUGH THE WEEKEND. THE MOST PRONOUNCED DRYING
IS EXPECTED ACROSS NORTHERN AND CENTRAL UTAH. NEAR RECORD HIGH
TEMPERATURES ARE EXPECTED ACROSS NORTHERN AND CENTRAL UTAH...WITH
TEMPERATURES REMAINING CLOSER TO NORMAL IN SOUTHERN UTAH. MOISTURE
IS EXPECTED TO REMAIN IN PLACE ACROSS FAR SOUTHERN UTAH...WITH
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EXPECTED.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE
WY...NONE.

&&

PUBLIC AND AVIATION...STRUTHWOLF

FIRE WEATHER...SEAMAN
Hazardous weather outlook, Jul 20, 4:40 AM MDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
440 AM MDT THU JUL 20 2006

UTZ001>021-WYZ021-211200-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
440 AM MDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY ACROSS
NORTHWEST UTAH WITH NUMEROUS THUNDERSTORMS DEVELOPING ACROSS THE
REST OF THE REGION. THUNDERSTORMS ACROSS THE REGION WILL BE CAPABLE
OF PRODUCING LOCALLY HEAVY RAINFALL AND GUSTY WINDS. THE THREAT FOR
HEAVIEST RAIN WILL EXIST FROM THE CASTLE COUNTRY AND WASATCH PLATEAU
SOUTH ACROSS MOST OF CENTRAL AND SOUTHERN UTAH WHERE A BOUNDARY WILL
INTERACT WITH MOISTURE IN PLACE. THE FLASH FLOOD POTENTIAL IS HIGH
TODAY.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL OCCUR ON FRIDAY...MAINLY ACROSS SOUTHERN
UTAH. THESE STORMS WILL HAVE LOCALLY HEAVY RAINFALL IN PARTS OF
SOUTHERN UTAH.

ISOLATED THUNDERSTORMS WILL PERSIST ACROSS SOUTHERN AND FAR EASTERN
UTAH FROM OVER THE WEEKEND. A FEW STORMS MAY DEVELOP LATE SUNDAY
ALONG THE NEVADA BORDER WITH WESTERN UTAH.

MOISTURE AND ASSOCIATED THUNDERSTORMS WILL INCREASE OVER CENTRAL AND
NORTHERN UTAH EARLY NEXT WEEK.

VERY HOT TEMPERATURES WILL RETURN TO THE THE AREA WITH AFTERNOON
READINGS AT OR JUST ABOVE THE CENTURY MARK IN THE NORTHERN VALLEYS
AND NEAR 110 IN DIXIE AND SOUTHEAST UTAH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING
TO STANDARD OPERATING PROCEDURES.

TARDY

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:35 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele40 min
Jul 20, 4:57 PM MDTFlash Flood WarningSLCWashington2 hr

Nearby

Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.